← Back to Blog

For Informational Purposes Only

Acute Liver Failure Due to Anesthesia 

Acute Liver Failure Due to Anesthesia 

Halogenated inhalational anesthetics are currently the most frequently used medications for the induction and maintenance of general anesthesia [1]. However, over the past 50 years, postoperative hepatic injury has become a well-documented adverse effect of these agents [1]. In developed countries, liver injury due to drugs, including anesthesia, now accounts for nearly 5% of hospital admissions for jaundice, and over 50% of cases of acute liver failure [4].  

There are different generations of anesthetic agents, with varying levels of hepatotoxicity [1]. Chloroform was the original halogenated anesthetic but was abandoned soon after it was discovered to be hepatotoxic by several different studies [1]. In the 1950s, halothane was introduced as a safter alternative to chloroform [1]. However, it has also been associated with acute hepatotoxicity, with 20% of patients receiving halothane showing clinical signs of mild liver damage [1]. Clinical features of halothane-induced liver injury include fever with rigors beginning 7 to 13 days after exposure to halothane [2]. Jaundice may appear within 10 to 28 days after a single exposure [2].  

Enflurane and isoflurane are two halogenated anesthetics that emerged following halothane [1]. They are known to cause liver injury, but to a lesser extent than halothane [1]. With the most recent agents, desflurane and sevoflurane, even fewer cases of hepatotoxicity have been reported [1]. Since these newer anesthetics have the advantage of relying less on liver metabolism for clearance, there are fewer adverse effects on the liver following their administration [1]. 

The mechanism of anesthetic hepatotoxicity is thought to be immunoallergic [1]. Approximately 80% of inhaled anesthetic is eliminated unchanged through the lungs [1]. The remaining 20% undergoes metabolism by the liver via oxidative or reductive pathways [1]. Liver injury occurs when inhaled anesthetics are metabolized to trifluoroacylated hepatic protein components, which can induce an immune response [3]. In patients with a known diagnosis of halothane-induced liver injury, serum studies have shown circulating antibodies reacting with liver microsomal trifluoroacylated proteins [1]. Repeated exposure to offending anesthetic agents can trigger the immune response, increasing the likelihood of liver injury [1]. Of note, newer generations of anesthetics including enflurane, isoflurane, desflurane and sevoflurane are safer than halothane given minimal metabolism to trifluoroacylated hepatic protein components [1]. 

Most cases of anesthesia-induced liver injury present histologically with features of hepatocellular damage, cholestasis, and steatosis [4]. Rarely, a granulomatous reaction can be observed [4]. Laboratory investigations can reveal eosinophilia and elevated transaminases, compatible with hepatitis or acute liver failure [2]. Mild hepatitis has been shown to recover spontaneously, but the outcome is poor if acute liver failure develops postoperatively [2]. In a recent study, 11 out of 15 adult patients with halothane-induced acute liver failure required liver transplantation, suggesting that spontaneous recovery may not be likely with severe liver damage [2]. 

Anesthesia-induced hepatotoxicity is a diagnosis of exclusion, making it challenging to identify and treat [1]. Patients undergoing anesthesia should be monitored closely for signs of hepatitis or acute liver failure [4].  

References 

  1. Safari, S., Motavaf, M., Siamdoust, S. A. S., & Alavian, S. M. (2014). Hepatotoxicity of halogenated inhalational anesthetics. Iranian red crescent medical journal, 16(9). DOI: 10.5812/ircmj.20153 
  1. Murray, K. F., Hadzic, N., Wirth, S., Bassett, M., & Kelly, D. (2008). Drug-related hepatotoxicity and acute liver failure. Journal of pediatric gastroenterology and nutrition, 47(4), 395-405. DOI: 10.1097/MPG.0b013e3181709464
  1. Mohseni, M., Safari, S., & Alavian, S. M. (2014). Volatile anesthetics in ischemic liver injury: enemy or friend?. Hepatitis monthly, 14(6). DOI: 10.5812/hepatmon.19880 
  1. Kneiseler, G., Bachmann, H. S., Bechmann, L. P., Dechene, A., Heyer, T., Baba, H., … & Canbay, A. (2010). A rare case of propofol-induced acute liver failure and literature review. Case Reports in Gastroenterology, 4(1), 57-65. DOI: 10.1159/000262448